Ohio, 2005

Hail and Damaging Wind in Ohio, June 29, 2005

June 29, 2005 · NWS ILN · 6 events in 4 counties and zones

3 hail, 2 lightning, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
7
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 29, 2:08 PM EST, 47 minutes earlier.

Area forecast discussion, Jun 29, 2:08 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
308 PM EDT WED JUN 29 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
WEAKLY FORCED DIURNAL CONVECTION SHOULD DISSIPATE RATHER QUICKLY
AROUND SUNSET...EXCEPT OVER THE FAR WEST/SOUTHWEST CWFA IN THE
VICINITY OF A WEAK SURFACE BOUNDARY.  INTERESTING FORECAST FOR LATE
TONIGHT AS WERE SEEING STRONG SIGNALS FOR MCS DEVELOPMENT OVER
IOWA/NORTHERN ILLINOIS WITH CONDITIONS FAVORABLE FOR PROPAGATION
INTO OUR SOUTHWEST COUNTIES.  HAVE REINTRODUCED CHANCE POPS FOR LATE
TONIGHT IN THE SOUTHWEST TO ACCOUNT FOR THIS.  NO CHANGES TO
PREVIOUS TEMPERATURE FORECASTS WHICH LINED UP WELL WITH NEW GUIDANCE.

PLACEMENT/EXISTENCE OF EARLY MORNING MCS WILL HAVE A BIG IMPACT ON
THE SENSIBLE WEATHER EARLY IN THE PERIOD THURSDAY.  OVERALL
THOUGH...CLOUDS SHOULD MIX OUT DIURNALLY AND A STEADY SOUTHWEST
BREEZE DEVELOP.  ALL GUIDANCE ADVERTISES A FAIR AMOUNT OF
INSTABILITY THURSDAY AFTERNOON...BUT LITTLE IN THE WAY OF
DYNAMICS/KINEMATICS TO SPEAK OF.  WILL MAINTAIN CHANCE POPS ALL
ZONES.  MET TEMPERATURES LOOK TO BE TOO CONVECTIVELY
INFLUENCED...AND HAVE TRENDED TOWARD THE CONSIDERABLY WARMER MAV
NUMBERS.

SQUALL LINE POSSIBLE THURSDAY EVENING INTO EARLY MORNING FRIDAY WITH
APPROACHING FRONT AND A SHOT OF LARGE SCALE FORCING FOR ASCENT.
WILL KEEP POPS IN THE CHANCE RANGE FOR NOW...BUT THIS MAY REQUIRE AN
UPGRADE TO LIKELY IN LATER FORECASTS.
&&

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...
A FRONT MOVES THROUGH OVERNIGHT THURSDAY NIGHT AND FRIDAY MORNING.
HIGH PRESSURE BUILDS INTO THE OHIO VALLEY REGION BEHIND THE FRONT
BRINGING COOLER AND DRIER AIR TO THE FORECAST AREA FOR THE WEEKEND.
BY MONDAY THE HIGH IS CENTERED OFF THE MID ATLANTIC COAST AND THIS
WILL BRING MOISTURE BACK TO THE OHIO VALLEY. THE MOISTURE COUPLED
WITH AN UPPER LEVEL THROUGH WILL BRING CHANCE OF RAIN BACK TO THE
REGION. ANOTHER FRONT WILL MOVE INTO THE OHIO VALLEY TUESDAY AND
LINGER THROUGH WEDNESDAY. SO...AFTER A DRY WEEKEND THE CHANCE OF
RAIN WILL RETURN LATE MONDAY OR MONDAY NIGHT THROUGH MIDWEEK NEXT
WEEK. TEMPERATURES WILL COOL FOR THE JULY 4TH WEEKEND AND THEN WILL
WARM AGAIN NEXT WEEK. HAVE KEPT CLOSE TO CURRENT FORECAST
TEMPERATURES IN THE EXTENDED.

&&

.PREVIOUS DISCUSSIONS...

THE FOLLOWING WAS ISSUED AT 200 PM EDT WED JUN 29 2005

AVIATION (18Z-18Z)
CONVECTION HAS FIRED ALONG OUTFLOW FROM EARLY MORNING CONVECTION.
NEXT CONCERN IS POSSIBLE MCS DROPPING SOUTHEAST OVERNIGHT THAT COULD
AFFECT KCVG AND KLUK.  HAVE ADDED A PROB30 TO THESE SITES.  MVFR
HZ/BR PROBABLE AGAIN OVERNIGHT INTO EARLY MORNING HOURS.  IFR
POSSIBLE AT KLUK.  MODELS KEEP SLOWING DOWN FROPA SO HAVE ONLY
MENTIONED CB IN THURSDAY AFTERNOON AT ALL SITES.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&
Hazardous weather outlook, Jun 29, 4:00 AM EST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT WED JUN 29 2005

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-300900-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
500 AM EDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP...MAINLY THIS
AFTERNOON. A FEW OF THESE STORMS COULD STRENGTHEN TO NEAR SEVERE
LIMITS. IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL FORM AHEAD OF A COLD FRONT AND MOVE
ACROSS THE REGION THURSDAY AFTERNOON AND EVENING. SOME OF THESE
STORMS COULD BECOME SEVERE. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF ANY HAZARDOUS WEATHER TODAY...SPOTTER
ACTIVATION IS NOT ANTICIPATED. BUT SPOTTERS ARE ENCOURAGE TO CALL IN
ANY REPORTS OF HAIL...WIND DAMAGE OR FLOODING.

In the hours before

Special weather statement, Jun 29, 12:36 PM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
136 PM EDT WED JUN 29 2005

KYZ096-291800-
PENDLETON KY-
136 PM EDT WED JUN 29 2005

...A STRONG THUNDERSTORM WILL AFFECT PENDLETON COUNTY THROUGH 200 PM
EDT...

AT 129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR GENE SNYDER AIRPORT...MOVING SOUTH
AT 25 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...MORGAN
AND MCKINNEYSBURG.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

The radar

The Cincinnati radar (KILN), 107 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 lightning, 1 thunderstorm wind. Local standard time, as filed.

Hail, Delaware

When
June 29, 2:55 PM EST to 2:59 PM EST
Where
Delaware County, Ostrander
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.267, -83.217

Trees were also downed.

Lightning, Franklin

When
June 29, 4:00 PM EST
Where
Franklin County, 2 mi NE of Grove City
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

A man at the Phoenix Golf Links was struck by lightning and killed. Two other men in his party were injured by the lightning strike.

Hail, Franklin

When
June 29, 4:20 PM EST to 4:28 PM EST
Where
Franklin County, Bexley
Measured
1.75 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
39.967, -82.917

Several trees and large limbs were also knocked down.

Hail, Darke

When
June 29, 5:50 PM EST to 5:54 PM EST
Where
Darke County, Greenville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.100, -84.633

Thunderstorm Wind, Darke

When
June 29, 5:55 PM EST
Where
Darke County, 3 mi E of Greenville
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.100, -84.583

Lightning, Ross

When
June 29, 7:00 PM EST
Where
Ross County, 2 mi NW of Chillicothe
Deaths
1 direct, 0 indirect
Injuries
5 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
39.338, -83.057 (the zone’s center; the record gives no point)

An inmate in the yard at the Chillicothe Correctional Institute was struck and killed by lightning. Five others were injured by the lightning strike.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Franklin2005-06-2942MaleGolfingDirect
Lightning, Ross2005-06-2940MaleOutside/Open AreasDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5462081, 5462085, 5462082, 5462083, 5462084, 5462144.